Home Off Beat 5 Things you should look for if you suspect a friend is having a substance abuse problem

5 Things you should look for if you suspect a friend is having a substance abuse problem

by Dr Prem Community Writer
substance abuse problem

If you suspect that your friend has a substance abuse problem, there are some signs that you can look out for to confirm your suspicion. It is important to be aware that just because they have one of these symptoms doesn’t automatically mean that they are abusing drugs. They might have another psychiatric or physical health issue they are going through.

If these symptoms keep occurring persistently, it’s a sign that something is wrong and they need help – especially if you observe more than one of these symptoms for a prolonged period. Remember, any change from some previous behavior should warrant attention.

Here are 5 things to look for if you have these suspicions:

1.   Bloodshot or glazed eyes

 some-people-use-eye-dropsThe use of some substances causes individuals to have bloodshot eyes. It could also cause a glazed look in their eyes. It is noteworthy that some people use eye drops to try and conceal the change in their eyes due to the drugs. Some of the drugs that can have this effect include: cocaine or crack, marijuana, depressants and sedatives such as Xanax as well as anti-anxiety medication. In observing this, check whether the individual always had bloodshot eyes or whether they changed recently when the drug use problem began.

2.   Dilated or constricted pupils

When observing the individual, take note of whether their pupils have changed either by dilating or constricting. Dilation means that the pupil looks larger or wider than normal and it can indicate that they may be going through withdrawal or an overdose of the drug. Taking cocaine/crack, marijuana, hallucinogens such as mushrooms and LSD, speed or meth can cause dilation of the pupils.

Using opiates and heroin causes the pupils of the person to constrict so you will notice that the person’s pupil look smaller than usual.

3.   Abrupt weight changes

Abrupt-weight-changesMany times when an individual is abusing substances, they tend to have fluctuations in their weight. This should not be observed in isolation as many other psychological and health problems can cause sudden weight changes.

Substance abuse tends to cause significant changes in the user’s feeding habits, leading to poor nutrition and diet. This can lead to a noticeable change in the individual’s health. Some substances that can cause this include: tobacco, alcohol, heroin, cocaine. This is actually one of the symptoms of meth use.

4.   Bruises or infections at the drugs entry point into the body

These are the most telling signs of substance abuse especially of intravenous drugs. You will observe marks on the side of their arms both needle marks in clusters as well as sores and bruises. The veins may also seem to have darkened due to the toxins. Another cause of the bruises may be due to picking the skin done by meth users due to a sensation of having bugs under their skin.

For those who use meth or cocaine and other substances that are taken through the nose and mouth you may observe sores or burn marks on their faces and on their hands.

5.   Financial problems

Financial problemsThis is a sign of substance abuse as the user begins to seek drugs more and so the cost of keeping up the drug habit increases. The craving for the drug will cause it to become a priority over other basic necessities. This causes overspending, getting into debt and missing payments of basic bills. These financial issues get worse as the person develops tolerance to the substances and require more to get high.

Article Submitted By Community Writer

You may also like